Drug Allergy Overview
Adverse reactions to medications are common, yet everyone responds differently. One person may develop a rash or other reactions when taking a certain medication, while another person on the same drug may have no adverse reaction at all.
Only about 5% to 10% of these reactions are due to an allergy to the medication.
An allergic reaction occurs when the immune system overreacts to a harmless substance, in this case a medication, which triggers an allergic reaction. Sensitivities to drugs may produce similar symptoms, but do not involve the immune system.
Certain medications are more likely to produce allergic reactions than others. The most common are:
• Antibiotics, such as penicillin
• Aspirin and non-steroidal anti-inflammatory medications, such as ibuprofen
• Monoclonal antibody therapy
The chances of developing an allergy are higher when you take the medication frequently or when it is rubbed on the skin or given by injection, rather than taken by mouth.
Keep pace with the latest information and connect with others. Join us on Facebook and Twitter.
Drug Allergy Symptoms & Diagnosis
Adverse reactions to medications range from vomiting and hair loss with cancer chemotherapy to upset stomach from aspirin or diarrhea from antibiotics. If you take ACE (angiotensin converting enzyme) inhibitors for high blood pressure, you may develop a cough or facial and tongue swelling.
In many cases, it can be difficult to determine if the reaction is due to the medication or something else. This is because your symptoms may be similar to other conditions.
The most frequent types of allergic symptoms to medications are:
• Skin rashes, particularly hives
• Respiratory problems
• Swelling, such as in the face
Anaphylaxis (an-a-fi-LAK-sis) is a serious allergic response that often involves swelling, hives, lowered blood pressure, and in severe cases, shock. If anaphylactic shock isn't treated immediately, it can be fatal.
A major difference between anaphylaxis and other allergic reactions is that anaphylaxis typically involves more than one system of the body.
Anaphylaxis requires immediate medical attention because the result can be fatal.
If you think you might be allergic to a medication prescribed by your doctor, call your physician before altering or stopping the dosage.
Your doctor will want to know:
• When symptoms began
• A description of your symptoms
• How long the symptoms lasted
• Any other medications taken during this time, including over-the-counter drugs
If you have a history of reactions to different medications, or if you have a serious reaction to a drug, an allergist / immunologist, often referred to as an allergist, has specialized training and experience to diagnose the problem and help you develop a plan to protect you in the future.
Videos: Choosing Wisely »
Drug Allergy Treatment & Management
If you have side effects that concern you, or you suspect a drug allergy has occurred, call your physician. If your symptoms are severe, seek medical help immediately. A serious anaphylactic reaction requires immediate medical attention because the result can be fatal.
In most cases of adverse reactions, your physician can prescribe an alternative medication. For serious reactions, your doctor may provide antihistamines, corticosteroids or epinephrine.
Standardized allergy testing is available for penicillin and may be followed by an oral challenge in the clinic. Such testing provides a high degree of reassurance that penicillin and like medicines can be tolerated in the future.
When no alternative is available and the medication is essential, a desensitization procedure to the medication may be recommended. This involves gradually introducing the medication in small doses until the therapeutic dose is achieved.
Make sure your physician, dentist and pharmacy are kept current regarding your drug allergies. This will help determine which medications should be avoided.